MAUDE Adverse Event Report: STRYKER GMBH LAG SCREW, TI GAMMA3 Ø10.5X95MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LAG SCREW, TI GAMMA3 Ø10.5X95MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 30600095S
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Fall (1848); Failure of Implant (1924); Perforation (2001); Confusion/ Disorientation (2553)
Date of Event 05/02/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The customer reported to the following: "on (b)(6) 2023, an orthopaedic surgeon at our hospital, treated an 80-year-old patient for a per trochanteric fracture of the right femur, for which he recommended surgery with a gamma stryker nail.Postoperative recovery was straightforward, with satisfactory follow-up x-rays.The patient was seen again at 6 weeks, with no particularities, and gradually returned to full weight-bearing.The patient was not seen again at 3 months; he was referred to our establishment's emergency department for repeated falls and confusion on 27/04/2024.On (b)(6) 2024, the surgeon noted on the x-ray taken on admission that the cervical screw of the trochanteric nail had literally "self-screwed" through the joint space and ended up against the quadrilateral blade of the pelvis.The surgeon noted: mobilisation of the cervical screw of the trochanteric nail of the trochanteric nail having literally "self-crevised" to cross the joint space and finish its course against the quadrilateral blade of the pelvis, i.E.It has not "yet" penetrated the pelvis.On clinical examination, the hip can be moved in but not in moderately sensitive rotation.The patient was rushed to the operating theatre for removal of the gamma nail.Prolonged hospitalisation and need for an operation to remove the material and a new surgery scheduled for hip replacement.".
 
Additional Manufacturer Narrative
The reported event could be confirmed since the device was returned for evaluation and matches the alleged event.The received nail, lag screw, and set screw were visually inspected in which we can see heavy deformation at the proximal end of the nail, the deformation at the lag screw insertion point can be seen from the drill hitting the nail which can also be confirmed with the marking on the lag screw which indicates that the lag screw was rubbing around the nail as all the coating is been rubbed off.While looking at the closure at the set screw insertion point the proximal walls are deformed, at the insertion thread, we see heavy deformation which may indicate misalignment at the insertion point.From the damage observed at the distal end of the set screw and the dent mark on the lag screw groove, it is evident that the set screw was not properly aligned into the grooves it was hitting on the side of the grooves.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on the above investigation root cause can be attributed to the user-related as the locking of lag screw was not proper which is evident from the set screw marking along the side of the groove not in the groove and damage at the set screw.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
The customer reported to the following: "on (b)(6)2023, an orthopaedic surgeon at our hospital, treated an 80-year-old patient for a per trochanteric fracture of the right femur, for which he recommended surgery with a gamma stryker nail.Postoperative recovery was straightforward, with satisfactory follow-up x-rays.The patient was seen again at 6 weeks, with no particularities, and gradually returned to full weight-bearing.The patient was not seen again at 3 months; he was referred to our establishment's emergency department for repeated falls and confusion on (b)(6)2024.On (b)(6)2024, the surgeon noted on the x-ray taken on admission that the cervical screw of the trochanteric nail had literally "self-screwed" through the joint space and ended up against the quadrilateral blade of the pelvis.The surgeon noted: mobilisation of the cervical screw of the trochanteric nail of the trochanteric nail having literally "self-crevised" to cross the joint space and finish its course against the quadrilateral blade of the pelvis, i.E.It has not "yet" penetrated the pelvis.On clinical examination, the hip can be moved in but not in moderately sensitive rotation.The patient was rushed to the operating theatre for removal of the gamma nail.Prolonged hospitalisation and need for an operation to remove the material and a new surgery scheduled for hip replacement.".

Brand Name
LAG SCREW, TI GAMMA3 Ø10.5X95MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19448437
Report Number0009610622-2024-00263
Device Sequence Number12948563
Product Code HSB
UDI-Device Identifier04546540374936
UDI-Public04546540374936
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 10/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number30600095S
Device Lot NumberK1637EA
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/07/2024
Supplement Date Received by Manufacturer09/17/2024
Initial Report FDA Received Date06/03/2024
Supplement Report FDA Received Date10/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Patient SexMale